Document Server@UHasselt >
Research >
Research publications >

Please use this identifier to cite or link to this item: http://hdl.handle.net/1942/737

Title: Relations between the continuous and the discrete Lotka power function
Authors: EGGHE, Leo
Issue Date: 2005
Publisher: Wiley
Citation: Journal of the American Society for Information Science and Technology, 56(7). p. 664-668
Abstract: The discrete Lotka power function describes the number of sources (e.g., authors) with n=1, 2, 3, . . items (e.g., publications). As in econometrics, informetrics theory requires functions of a continuous variable j, replacing the discrete variable n. Now j represents item densities instead of number of items. The continuous Lotka power function describes the density of sources with item density j. The discrete Lotka function one obtains from data, obtained empirically; the continuous Lotka function is the one needed when one wants to apply Lotkaian informetrics, i.e., to determine properties that can be derived from the (continuous) model. It is, hence, important to know the relations between the two models. We show that the exponents of the discrete Lotka function (if not too high, i.e., within limits encountered in practice) and of the continuous Lotka function are approximately the same. This is important to know in applying theoretical results (from the continuous model), derived from practical data.
URI: http://hdl.handle.net/1942/737
DOI: 10.1002/asi.20157
ISI #: 000228634800001
ISSN: 1532-2882
Category: A1
Type: Journal Contribution
Validation: ecoom, 2006
Appears in Collections: Research publications

Files in This Item:

Description SizeFormat
Published version72.92 kBAdobe PDF
Peer-reviewed author version338.5 kBAdobe PDF

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.